Colorado, 2006

Hail in Colorado, May 21, 2006

May 21, 2006 · NWS BOU · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 2:20 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, May 21, 2:20 PM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN MAY 21 2006

.SHORT TERM DISCUSSION...
MOST OF CONVECTING OCCURRING EAST OF A FORT MORGAN TO LIMON LINE
WHERE BEST LOW LEVEL MOISTURE AND INSTABILITY RESIDES.  WILL KEEP
THE SCATTERED POPS EAST OF THIS LINE. FURTHER WEST...LOWER LEVELS
HAVE DRIED OUT...AS NOTED BY LOWER 30 DEWPOINTS.  STILL SOME
CONVECTION ACROSS MOUNTAINS AND COULD MOVE ONTO ADJACENT PLAINS THIS
EVENING BEFORE DISSIPATING. WILL KEEP SOME LOW POPS GOING FOR NOW.
THE CONVECTION SHOULD BE DONE BY MIDNIGHT WILL SKIES CLEARING
OVERNIGHT. BOUNDARY LAYER HUMIDITY AND WIND PROGS SHOW AN INCREASE
IN MOISTURE ACROSS PLAINS AFTER MIDNIGHT..COULD SEE SOME AREAS OF
STRATUS OVER THE FAR NORTHEAST PLAINS BY MONDAY MORNING.  BY
AFTERNOON FLOW BECOMES SOUTHERLY AS UPPER RIDGE SHIFTS EAST AND
UPPER TROUGH MOVES INTO THE GREAT BASIN.  QG ASCENT INCREASES DURING
DAY IN RESPONSE TO SYNOPTIC LIFT ASSOCIATED WITH TROUGH. SHOULD SEE
CONVECTION DEVELOPING ACROSS MOUNTAINS INITIALLY...THEN MOVE ACROSS
PLAINS DURING THE AFTERNOON. BEST MOISTURE AND INSTABILITY WILL BE
LOCATED NEAR THETA-E AXIS ALONG EASTERN BORDER. MODIFIED INTERACTIVE
SOUNDINGS INDICATING CAPES AROUND 2000 J/KG DURING THE AFTERNOON
OVER FAR NORTHEAST COLORADO. STILL FAIRLY DECENT TURNING WITH
HEIGHT...WITH BEST SHEAR FAR NORTHEAST CORNER. SPC HAS ENTIRE AREA
IN SLIGHT RISK FOR SEVERE...THOUGH IT LOOKS LIKE BEST CHANCE TO BE
MAINLY EAST OF A FORT MORGAN TO ELBERT LINE. WIND AND HAIL APPEAR TO
BE MAIN THREATS AT THIS TIME. COULD SEE SOME MICROBURST WINDS
ELSEWHERE...AS LOW LEVELS WILL BE A BIT DRIER.

.LONG TERM DISCUSSION...UPPER LEVEL TROUGH THAT GETS KICKED OUT
ACROSS COLORADO HAS TRENDED DEEPER IN THE LATEST MODELS RUNS.  THIS
SEEMS REASONABLE GIVEN CURRENT STRENGTH OF SYSTEM IN THE PACIFIC.
HOWEVER...12Z RUN OF THE NAM LOOKS TOO SLOW PUSHING THIS SYSTEM
ACROSS SO WENT WITH THE PREFERRED AND MORE CONSISTENT GFS SOLUTION.

THE BIGGEST THREAT ASSOCIATED WITH THIS SYSTEM WILL BE SEVERE
WEATHER ACROSS THE NORTHEAST PLAINS TOMORROW EVENING.  LOW LEVEL
SOUTHEASTERLY FLOW CRANKS UP LATE TOMORROW BRINGING IN HIGHER
SURFACE DEWPOINTS INTO THE LOWER TO MID 50S BY EVENING.  THIS WOULD
SUPPORT SURFACE BASED CAPES NEAR 2000 J/KG.  MID LEVEL FLOW WILL
INCREASES AS WELL WHICH WILL SUPPORT DEVELOPMENT OF A FEW SUPERCELLS
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.  HOWEVER...
CANT RULE OUT A COUPLE TORNADOES WITH STRENGTH OF LOW LEVEL WIND
FIELD AND IF MOISTURE INCREASES SIGNIFICANTLY ENOUGH TO BRING LCLS
DOWN.

IN AND NEAR THE MOUNTAINS INCLUDING THE I-25 CORRIDOR LOW LEVEL
MOISTURE IS LACKING SO ONLY LIGHT RAIN AND LIMITED SEVERE
THREAT...MAINLY GUSTY WINDS...EXPECTED.  RATHER STRONG Q-G VERTICAL
MOTION SHOULD HELP PRECIPITATION COVERAGE THOUGH SO INCREASED CHANCE
OF STORMS A BIT MORE.  MOUNTAIN PRECIP ABOVE 10 THOUSAND FEET COULD
EVEN CHANGE OVER TO SOME LIGHT SNOW OVERNIGHT WITH STRONG COLD
ADVECTION AND 700 MB TEMPS DROPPING TO NEAR 0C.

GUSTY WEST WINDS WILL KICK UP BY TUESDAY AS EJECTING TROUGH MOVES
ACROSS.  WILL CONTINUE TO MENTION THE THREAT OF POTENTIAL RED FLAG
CONDITIONS FOR THIS TIME PERIOD BUT TIMING OF SYSTEM AND AMOUNT OF
MOISTURE LINGERING BEHIND STILL BEARS WATCHING SO NO HIGHLIGHTS JUST
YET.

DRY AND UNSEASONABLY WARM WEATHER THEN EXPECTED FOR WEDNESDAY
THROUGH NEXT SUNDAY.  ANOTHER DEEP TROUGH SETTLING INTO THE PACIFIC
NORTHWEST WILL KEEP MOSTLY DRY SOUTHWEST FLOW IN PLACE.  THREAT OF
ANY COOL SURGES FROM THE NORTH SEEMS TO BE WANING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LESZCYNSKI/BARJENBRUCH
Hazardous weather outlook, May 21, 10:08 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT SUN MAY 21 2006

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND ADJACENT PLAINS THIS AFTERNOON...THEN SPREAD ACROSS ALL OF
EASTERN COLORADO BY LATE IN THE DAY. MOISTURE LEVELS HAVE DECREASED
OVER THE MOUNTAINS AND ADJACENT PLAINS...SO AREAL COVERAGE OF STORMS
WILL LIMITED.  FURTHER EAST....MOISTURE LEVELS ARE A BIT HIGHER WITH
THE STORM COVERAGE SLIGHTLY HIGHER.  THERE MAY BE AN ISOLATED SEVERE
STORM OVER THE FAR NORTHEAST PLAINS WHERE GREATER INSTABILITY
EXISTS. STRONG WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...MAINLY IN AREAS EAST OF A LINE FROM GREELEY TO LIMON.

STRONG AND GUSTY SOUTHEAST WINDS WILL BRING AN INCREASE IN MOISTURE
AND INSTABILITY ACROSS THE NORTHEAST PLAINS OF COLORADO MONDAY
AFTERNOON AND EVENING.  IN ADDITION...A FAST MOVING UPPER LEVEL
DISTURBANCE WILL INCREASE THE WIND SHEAR IN THE ATMOSPHERE...MAKING
THE DEVELOPMENT OF A FEW SEVERE STORMS QUITE LIKELY BY LATE IN THE
AFTERNOON AND ESPECIALLY MONDAY EVENING.  AT THIS TIME...THE BIGGEST
THREAT FROM SEVERE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A TORNADO WOULD ALSO BE POSSIBLE DEPENDING ON THE AMOUNT
OF LOW LEVEL MOISTURE AVAILABLE.

ON TUESDAY...THE DEVELOPMENT OF DRY AND GUSTY WEST WINDS FOLLOWING
PASSAGE OF THE UPPER LEVEL DISTURBANCE WILL LIKELY INCREASE THE
WILDLAND FIRE DANGER...ESPECIALLY IN AREAS FROM THE FRONT RANGE
FOOTHILLS EASTWARD.

DRY AND MILD CONDITIONS WILL THEN PREVAIL FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/BARJENBRUCH

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elbert

When
May 21, 9:35 PM MST
Where
Elbert County, Elizabeth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -104.600

Hail, Elbert

When
May 21, 9:44 PM MST
Where
Elbert County, 1 mi E of Elizabeth
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.350, -104.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505388, 5505334.